Alert archive / Alaska / Blizzard Watches in 2007

Blizzard Watch 5, NWS Anchorage, AK

January 15, 2007

NWS Anchorage, AK issued this blizzard watch at Jan 15, 2007, 11:04 AM AKST. It took effect at Jan 16, 2007, 6:00 PM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2007, 11:04 AM AKST (20:04 UTC)
In effect from
Jan 16, 2007, 6:00 PM AKST
Expired
Jan 16, 2007, 9:06 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 160104
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
404 PM AST MON JAN 15 2007

AKZ125-161315-
/X.NEW.PAFC.BZ.A.0005.070117T0300Z-070117T1500Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
404 PM AST MON JAN 15 2007

...BLIZZARD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT. 

A STRONG FRONT ASSOCIATED WITH A WESTERN ALEUTIAN STORM IS
EXPECTED TO REACH THE NORTH GULF COAST LATE TUESDAY. AS THE FRONT
REACHES THE COAST THERE IS THE POTENTIAL THAT STRONG EASTERLY
WINDS WILL COMBINE WITH SNOW TO PRODUCE BLIZZARD CONDITIONS
TUESDAY NIGHT FOR PORTIONS OF WESTERN PRINCE WILLIAM SOUND. THERE 
IS STILL SOME UNCERTAINTY IN THE EXACT TIMING OF THE FRONT AS
WELL AS HOW STRONG THE WINDS WILL BE WHEN THE FRONT ARRIVES.
THEREFORE...A BLIZZARD WATCH HAS BEEN ISSUED FOR THE TIME BEING 
TO HIGHLIGHT THE UPCOMING POSSIBILITY OF BLIZZARD CONDITIONS.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
2 follow-up statements
000 
WWAK41 PAFC 160632
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
932 PM AST MON JAN 15 2007

AKZ125-161845-
/X.CON.PAFC.BZ.A.0005.070117T0300Z-070117T1500Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
932 PM AST MON JAN 15 2007

...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
LATE TUESDAY NIGHT...

A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
LATE TUESDAY NIGHT. 

A STRONG FRONT ASSOCIATED WITH A WESTERN ALEUTIAN STORM IS
EXPECTED TO REACH THE NORTH GULF COAST LATE TUESDAY. AS THE FRONT
REACHES THE COAST THERE IS THE POTENTIAL THAT STRONG EASTERLY
WINDS WILL COMBINE WITH SNOW TO PRODUCE BLIZZARD CONDITIONS
TUESDAY NIGHT FOR PORTIONS OF WESTERN PRINCE WILLIAM SOUND. THERE
IS STILL SOME UNCERTAINTY IN THE EXACT TIMING OF THE FRONT AS
WELL AS HOW STRONG THE WINDS WILL BE WHEN THE FRONT ARRIVES.
THEREFORE...A BLIZZARD WATCH HAS BEEN ISSUED FOR THE TIME BEING
TO HIGHLIGHT THE UPCOMING POSSIBILITY OF BLIZZARD CONDITIONS.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWAK41 PAFC 161806
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
906 AM AST TUE JAN 16 2007

AKZ125-170615-
/X.UPG.PAFC.BZ.A.0005.070117T0300Z-070117T1500Z/
/X.NEW.PAFC.BZ.W.0009.070117T0500Z-070117T1400Z/
WESTERN PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD...
MOOSE PASS
906 AM AST TUE JAN 16 2007

...BLIZZARD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM AST
WEDNESDAY FOR PORTAGE VALLEY AND TURNAGAIN ARM...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING FOR PORTAGE VALLEY AND TURNAGAIN ARM...WHICH IS IN EFFECT
FROM 8 PM THIS EVENING TO 5 AM AST WEDNESDAY. THE BLIZZARD WATCH
IS NO LONGER IN EFFECT. 

WINDS WILL INCREASE TO 25 TO 45 MPH THROUGH PORTAGE VALLEY AND
TURNAGAIN ARM THIS EVENING. WINDS COULD GUST AS HIGH AS 55 MPH.
THIS WILL COMBINE WITH HEAVY SNOWFALL TONIGHT TO CREATE FREQUENT
WHITE OUT CONDITIONS. SNOW WILL CONTINUE THROUGH THE DAY
WEDNESDAY...BUT WINDS WILL TAPER OFF DURING THE MORNING ALLOWING
CONDITIONS TO SLOWLY IMPROVE. 

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. 

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 15, 12:00 AM AKST, 11 hours 4 minutes earlier.

Area forecast discussion, Jan 15, 12:00 AM AKST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST MON JAN 15 2007

.DISCUSSION...

MODELS IN GENERALLY GOOD SYNOPTIC AGREEMENT OUT THROUGH 60 HOURS.
GFS PREFERRED MODEL DUE ITS BETTER HANDLING OF MULTIPLE SMALL LOW
CENTERS OVER BERING SEA BEGINNING AT 36 HOURS.

AS OF 12Z...UPPER LEVELS ARE CHARACTERIZED BY A DEEP TROUGH FROM
BARROW TO THE SOUTHERN GULF AND BY A A FLAT NOSED RIDGE EXTENDING OUT
OF THE NORTH PACIFIC AND ACROSS THE EASTERN BERING SEA. DEVELOPING
H514 LOW NEAR 48N 177E WILL ALSO BE A PLAYER. BY 18Z TUE...UPPER LEVEL
TROUGH IS PROGGED TO HAVE RECEDED BACK UP INTO CHUKCHI SEA. RIDGE HAS
SHIFTED OVER MAINLAND ALASKA. AND A WELL DEVELOPED CUT OFF H506 LOW IS
ANCHORED OVER ADAK...AND REMAINS SO THROUGH 72 HOURS.

AT THE SFC...ALL MODELS STRUGGLING TO RESOLVE THE RESIDUAL LOW NEAR
PRINCE WILLIAM SOUND. BEST GUESS IS THAT THIS FEATURE WILL GRADUALLY
DISSOLVE INTO THE FAMILIAR NORTH GULF COAST TROUGH BY THIS EVENING.
TROUGH ITSELF DISSIPATES BY TUE MORNING. EXPECT CONTINUED GUSTY
NORTHWEST TO NORTHEAST WINDS THROUGH CHANNELED AREAS FROM WHITTIER TO
TO THE COPPER RIVER DELTA THROUGH TONIGHT. PRECIP WILL END BY LATE
THIS AFTERNOON. BLOWING SNOW AND REDUCED VISIBILITIES STILL AN ISSUE
FOR THOMPSON PASS THROUGH THIS MORNING.

BROAD STRATOCUMULUS DECK ACROSS SOUTHWEST ALASKA CONTINUES TO
GRADUALLY EXPAND. INFLUENCE OF UPPER LEVEL TROUGH IS ENOUGH TO PRODUCE
SPORADIC PERIODS OF SNOW BUT LITTLE ACCUMULATION IS EXPECTED.
PATTERN SHOULD PERSIST THROUGH MONDAY EVENING. GUSTY EAST WINDS IN
ADVANCE OF OCCLUDED FRONT EARLY TUESDAY SHOULD TEMPORARILY SCOUR OUT
THE AREA BEFORE NEXT JOLT OF PRECIP ARRIVES TUESDAY NIGHT.

PER THE GFS...THE LARGE 980 MB LOW 500 NM SOUTH OF ADAK WILL BECOME A
974 MB LOW APPROX 75 NM NORTH OF ATKA TUE NIGHT AND A COMPLEX LOW
CENTERED NEAR SAINT PAUL WED NIGHT. THE LOW THEN REMAINS NEARLY
STATIONARY THROUGH FRI AFTERNOON AS IT GRADUALLY WEAKENS TO 990 MB.

ASSOCIATED OCCLUDED FRONT WILL REACH THE CENTRAL ALEUTIANS THIS
MORNING...EASTERN ALEUTIANS AND PRIBILOFS THIS AFTERNOON... AND THE
ALASKA PENINSULA TONIGHT. THE FRONT IS EXPECTED TO WEAKEN
SUBSTANTIALLY AS IT MOVES ONSHORE TUE AFTERNOON. MAX GALES ALONG AND
IN ADVANCE OF THE FRONT. ALSO AMPLE PRECIPITATION IMMEDIATELY ALONG
THE FRONT. PRECIP FALLING AS A MIXTURE OF RAIN AND SNOW IMMEDIATELY
ALONG THE FRONT. SNOW SHOWERS IN THE WAKE OF THE FRONT.

LOOKING TOWARDS THE HORIZON...THE POTENTIAL DEVELOPMENT OF A TRIPLE
POINT LOW ALONG THE ABOVE MENTIONED OCCLUDED FRONT WILL BE THE ISSUE.
BEST GUESS AT THIS TIME IS THAT LOW WILL DEVELOP ALONG THE FRONT
AROUND 45N 155W SOMETIME TUE NIGHT. POTENTIAL FOR LOW TO TRACK DUE
NORTHWARD INTO THE NORTHERN GULF BY THU MORNING.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD 131.
MARINE...GALE 132 138 150 155 160 165 170 171 172 175 176 179 180 185.

FIRE WEATHER...NONE.

ASB JAN 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 4:49 PM AKSTBlizzard WarningAFC16 hr
Jan 14, 11:00 PM AKSTGale WarningAFC36 hr
Jan 14, 11:00 PM AKSTGale WarningAFC48 hr
Jan 14, 11:00 PM AKSTSmall Craft AdvisoryAFC6 hr
Jan 14, 11:00 PM AKSTHeavy Freezing Spray WarningAFC7 days
Jan 15, 4:35 AM AKSTGale WarningAFC30 hr
Jan 15, 8:35 AM AKSTBlizzard WatchAFC21 hr
Jan 15, 8:35 AM AKSTBlizzard WarningAFC31 hr
Jan 15, 11:00 AM AKSTBrisk Wind AdvisoryAFC3 hr
Jan 15, 11:00 AM AKSTGale WarningAFC4 days
Jan 15, 11:00 AM AKSTSmall Craft AdvisoryAFC3 hr
Jan 15, 11:00 AM AKSTSmall Craft AdvisoryAFC36 hr
Jan 15, 11:00 AM AKSTStorm WarningAFC12 hr
Jan 15, 11:00 AM AKSTHeavy Freezing Spray WarningAFC24 hr
Jan 15, 11:00 AM AKSTHeavy Freezing Spray WarningAFC36 hr
Jan 15, 2:00 PM AKSTGale WarningAFC24 hr

Nearby

Blizzard Watches in Alaska, 2007Every blizzard watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.